For cataracts, the treatment is surgical
BY KEITH ROACH, M.D.
DEAR DR. ROACH: I have recently been diagnosed as having early stages of cataracts. Is there anything I can do to reverse the cataracts or reduce their progression? I am 67, don’t smoke, drink in moderation, and have a glucose level under 100. I hear lanosterol eyedrops show promise. Is there any harm in trying them? — M.L.
ANSWER: Cataracts are opacities in the lens of the eye. Cataract is a disease of aging; if you live long enough, you are likely to develop them. Not all cataracts need treatment, but definitive treatment is to remove the lens with the cataract and replace it with an artificial lens.
Naturally, there is a search for medical treatments that could make this surgery unnecessary. Although one early study in dogs seemed to show improvement in cataracts using lanosterol, several trials since then have shown no benefit to lanosterol, either in lab animals (rats) or in humans. Another substance, rosmarinic acid (from rosemary), restored the transparency of cataract material in human cataracts (after breaking the cataract up with sound waves); however, there is still a long way to go to see whether it is safe and effective in humans.
I recommend against any medicinal treatments for cataracts until better evidence is available.
DEAR DR. ROACH: Our mother, 88 years of age, has been prescribed Remeron at a dosage of 7.5 mg once a day. The doctors are telling us this will aid her appetite and assist in putting on some much-needed weight. A few siblings believe, however, the side effects of this drug outweigh the objective, saying she has become listless and sleeps much more, possibly leading to a better chance of catching pneumonia. This debate has been going on for almost two years and has caused a major rift in our family. Mom’s doctors advise that it is a very low dose and does not contribute to perceived drowsiness. Do side effects at this low dosage outweigh the positives? — R.C.
ANSWER: Weight loss, when it’s due to illness such as cancer, can be very problematic. It leads to frailty and increased susceptibility to infection, bone fractures and many other adverse medical outcomes. There have been many medications used to stimulate the appetite, including mirtazapine (Remeron), as weight gain is a side effect when Remeron is used as an antidepressant.
When used for cancer-related weight gain, about 25% of those on Remeron treatment noted increased appetite, and the same number gained a kilogram or more. About 12% withdrew from the study for reasons including excess sedation and confusion. Among those taking Remeron as an antidepressant, 54% note drowsiness.
Although 7.5 mg is a low dose (15 mg is the usual starting dose for adults), older adults may be more sensitive to the adverse effects, and if your mother is very thin, as you suggest, 7.5 mg may not be such a small dose after all. I suspect that her listlessness and excess sleeping may very well be related to the Remeron. A trial off the drug would answer the question. Alternatives are available. The most commonly used in this situation in my experience is megestrol (Megace). Sedation is not common with megestrol, but it does increase risk of blood clots.
Finally, the data I am quoting are for people with weight loss due to cancer. I don’t know what the cause of weight loss is in your mother. Advanced dementia is a common cause; here, appetite stimulants have also been shown to be beneficial in small studies. If the cause of the weight loss is unknown, finding out why might lead to a more effective treatment.